Czechoslovak Mathematical Journal, Vol. 53, No. 4, pp. 917-924, 2003

Codimension 1 subvarieties of $\Cal{M}_g$ and
real gonality of real curves

E. Ballico

Dept. of Mathematics, University of Trento, 38050 Povo (TN), Italy, e-mail:

Abstract: Let ${\mathcal{M}}_g$ be the moduli space of smooth complex projective curves of genus $g$. Here we prove that the subset of ${\mathcal{M}}_g$ formed by all curves for which some Brill-Noether locus has dimension larger than the expected one has codimension at least two in ${\mathcal{M}}_g$. As an application we show that if $X \in{\mathcal{M}}_g$ is defined over ${\bb{R}}$, then there exists a low degree pencil $u X \to{\bb{P}}^1$ defined over ${\bb{R}}$.

Keywords: moduli space of curves, gonality, real curves, Brill-Noether theory, real algebraic curves, real Riemann surfaces

Classification (MSC 2000): 14H10, 14H51, 14P99

Full text available as PDF (smallest), as compressed PostScript (.ps.gz) or as raw PostScript (.ps).

Access to the full text of journal articles on this site is restricted to the subscribers of Myris Trade. To activate your access, please contact Myris Trade at
Subscribers of Springer (formerly Kluwer) need to access the articles on their site, which is

[Previous Article] [Next Article] [Contents of This Number] [Contents of Czechoslovak Mathematical Journal]